Woman Seen to Develop Lupus Through Use of Golimumab, a Rheumatoid Arthritis Therapy

Woman Seen to Develop Lupus Through Use of Golimumab, a Rheumatoid Arthritis Therapy
lupus case study

A case report of a woman who developed symptoms of cutaneous lupus erythematosus (CLE) after golimumab administration, a rheumatoid arthritis treatment, has been published in the International Journal of Rheumatic DiseasesThis is the third report of patients developing subacute cutaneous lupus erythematosus (SCLE), a subtype of CLE, while undergoing golimumab treatment.

“Golimumab should be added to the list of medications capable of inducing or exacerbating cutaneous lupus erythematosus,” the authors wrote. “Our patient is a clear example of such an adverse event.”

CLE is an auto-immune disease that can be divided into three main subtypes: acute, subacute, and chronic. SCLE is the subacute form of CLE and consists of a non-scarring, non–atrophy-producing, photosensitive dermatosis. Skin lesions can be either papulosquamous (psoriasiform) or annular, and usually appear in sun-exposed areas, such as the upper back, shoulders, extensor arms, neck, and upper torso. Other subtypes of CLE include acute cutaneous lupus erythematosus (ACLE) and chronic cutaneous lupus erythematosus (CCLE).

The study, “Cutaneous lupus erythematosus induced by golimumab therapy.” reports the case of a 63-year-old woman with a history of rheumatoid arthritis, Sjögren’s syndrome, hypertension, ischemic heart disease, and osteoporosis. The patient received disease-modifying anti-rheumatic drug (DMARD) therapies in the form of oral methotrexate (MTX) for six months, to which she was intolerant, and leflunomide tablets (LEF) 20 mg per day for 12 weeks, during which she showed only marginal benefit and developed anorexia with weight loss.

Doctors discussed therapeutic options with the patient, and decided to start an anti-tumor necrosis factor (anti-TNF) therapy with a monthly subcutaneous injection of golimumab (50 mg), combined with intravenous infusion of zoledronic acid (5 mg) for the osteoporosis. The patient responded well to the new therapy for her arthritis, and received a second dose of golimumab one month later. However, she started showing signs of SCLE about three weeks after that injection, in the form of annular erythematous scaly psoriasiform eruptions on the chest, upper back, and arms.

Her doctors also observed signs of CCLE, another CLE subtype in which the scalp and ears show atrophic patches with scaling and depigmentation, follicular plugging, and cicatricial alopecia (hair loss).

SCLE may be idiopathic (of unknown cause), drug induced, or drug exacerbated. The authors believe that golimumab therapy induced SCLE in this patient, especially considering that approximately 15 percent to 20 percent of new-onset SCLE cases are associated with the recent introduction of a drug.

Other drugs that have been reported to induce SCLE include etanercept, adalimumab, and infliximab.

Tagged , , , , , , .

Joana brings more than 8 years of academic research and experience as well as Scientific writing and editing to her role as a Science and Research writer. She also served as a Postdoctoral Researcher at the Center for Neuroscience and Cell Biology in Coimbra, Portugal, where she also received her PhD in Health Science and Technologies, with a specialty in Molecular and Cellular Biology.

Leave a Comment

Your email address will not be published. Required fields are marked *